ANCHORAGE â€” The Alaska Department of Health and Social Services has received information from the U.S. Food and Drug Administration that the sterility of all injectable drugs produced by NECC, a compounding pharmacy in Massachusetts, are now of significant concern in the multi-state fungal meningitis outbreak investigation.
Therefore, out of an abundance of caution, the FDA is advising health care facilities nationwide to contact patients who received any injectable drugs produced by NECC after May 21, 2012, and instruct them to contact a health care provider immediately if they experience any symptoms of fungal infection.
Symptoms of fungal infection may include fever; swelling, increasing pain, redness, warmth at injection site; visual changes, pain, redness or discharge from the eye; chest pain, or drainage from a surgical site; or headache, stiff neck, nausea and vomiting, sensitivity to light, and altered mental status. No action is necessary for persons who do not have symptoms.
DHSS is aware of several health care facilities in Alaska that received drugs included in this new FDA precautionary follow-up recommendation. DHSS has notified all of these facilities of this updated information, and each facility plans to conduct patient follow-up this week either by phone or through the mail. The Alaska facilities that received the products are: AA Pain Clinic, Alaska Center for Facial Plastic Surgery, Alaska Spine Center, Alaska Spine Institute Surgery Center, Alaska Surgery Center, and Alaska VA Healthcare System in Anchorage, and the Surgery Center of Fairbanks.
Nationwide, 15 states have reported a total of 214 invasive fungal infections, with 15 deaths. At this time the only product that has been definitively linked to the outbreak is NECC’s methylprednisolone acetate steroid. FDA has informed DHSS that none of this product was distributed to Alaska. There have been no identified cases in Alaska linked to this outbreak.
To access the FDA announcement, please go to: https://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm323946.htm